Pennsylvania, 2011

Hail and Damaging Wind in Pennsylvania, May 23, 2011

May 23, 2011 · NWS PBZ · 3 events in 1 county or zone

Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 7:36 PM EST, 29 minutes earlier.

Area forecast discussion, May 23, 7:36 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT MON MAY 23 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE STALLED IN VICINITY OF THE UPPER OHIO
VALLEY FOR MUCH OF THE WEEK. DISTURBANCES MOVING ALONG THE
BOUNDARY WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS WITH WARM
AND HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH TUESDAY/...
EARLY EVENING UPDATE FEATURED ADJUSTMENTS TO PRECIP PROBABILITIES
AS THUNDERSTORMS CONTINUED TO FIRE OVER PARTS OF OH/IN/KY IN
ADVANCE OF A COLD FRONT/UPR, GREAT LAKES TROUGH.

PROBABILITY OF SHOWERS AND THUNDERSTORMS IS STILL FORECAST TO
INCREASE AS THE EVENING AND NIGHT PROGRESS...WITH DEEP LAYER SHEAR
CONTINUING TO BE FAVORABLE EVEN AS INSTABILITY DECREASES.

AS FRONTAL BOUNDARY AND UPPER TROF MOVE EASTWARD, EXPECT A CONVECTIVE
COMPLEX TO BRING LIKELY POPS ALONG AND SOUTH OF THE PA TURNPIKE,
WITH CATEGORICAL OVER PARTS OF EAST CENTRAL OHIO. ON TUESDAY, BULK
OF THE ACTIVITY SHOULD BE IN THE FIRST HALF OF THE DAY AS FRONT
PUSHES SOUTH BEHIND UPPER TROF.

NEAR TERM TEMPERATURES WILL REMAIN MILD WITH MOISTURE BLANKET OVER
THE AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
FRONT WILL BE WAVERING ACROSS OR NEAR REGION THROUGH PERIOD WITH
HARD TO TIME IMPULSES AND WENT WITH BROAD BRUSH CHANCE POPS EXCEPT
FOR EASTERN OHIO ZONES THURSDAY WHEN STRONGER UPPER LEVEL SYSTEM
AND WILL BRING SURFACE LOW INTO LOWER OHIO VALLEY WITH INCREASING
THUNDERSTORMS COVERAGE. TEMPERATURES WILL CONTINUE TO AVERAGE
ABOVE NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW A SURFACE BOUNDARY MEANDERING
ACROSS THE UPPER OHIO VALLEY REGION FROM THURSDAY NIGHT THROUGH
SUNDAY AS SEVERAL WAVES RIDE ALONG THE FRONT. WENT WITH LIKELY POPS
THURSDAY NIGHT THOUGH LATE FRIDAY...AND CHANCE POPS FOR SHOWERS AND
STORMS SATURDAY AND SUNDAY. FINALLY TAPERED POPS TO 20 PERCENT OR
LESS BY MONDAY AFTERNOON AS MODELS HINT AS SURFACE RIDGE TRYING
BUILD IN FROM THE WEST.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
MULTIPLE THUNDERSTORM COMPLEXES COULD AFFECT THE REGION DURING THE
EVENING AND OVERNIGHT HOURS. APPEARS THAT A CLUSTER OF STORMS NEAR
LAKE ERIE MAY PASS VERY CLOSE TO...IF NOT JUST TO THE NORTH OF...FKL
AND DUJ BEFORE MIDNIGHT. A SECOND LINE OF SEVERE STORMS EXTENDED
ACROSS THE ENTIRE OHIO-INDIANA BORDER AT 00Z TAF ISSUANCE...AND IS
EXPECTED TO REACH ZZV BY 02Z...HLG BY 0330Z...AND LBE BY 05Z. 40-50
KT GUSTS AND HAIL WILL BE POSSIBLE WITH THE STORMS. SHOWERS COULD
PERSIST FOR A FEW HOURS BEHIND THIS LINE...AND LOW LEVEL WIND SHEAR
COULD BE AN ISSUE OUTSIDE OF STORMS. BEHIND THE LINE OF
SHOWERS...EXPECT MVFR CONDITIONS TO DEVELOP FOR THE OVERNIGHT AND
EARLY MORNING HOURS. BY AFTERNOON...PREVAILING CUMULUS BASES SHOULD
LIFT ABOVE 3000 FEET. RESTRICTIONS ARE POSSIBLE IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON.

MEDIUM RANGE MODELS SHOW SEVERAL WAVES MOVING ALONG A STALLED
SURFACE BOUNDARY STRETCHED ACROSS THE REGION WEDNESDAY THROUGH
SATURDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH
RESTRICTIONS LIKELY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 23, 7:34 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON MAY 23 2011

PAZ016-022-241200-
JEFFERSON PA-ARMSTRONG-
834 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-073>076-WVZ021>023-041-241200-
GARRETT-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
834 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ059-068-069-PAZ021-029-031-WVZ002>004-012-241200-
BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-BROOKE-OHIO-
MARSHALL-WETZEL-
834 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-241200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
BEAVER-HANCOCK-
834 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 23, 7:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT MON MAY 23 2011

PAZ007-013-240045-
LAWRENCE PA-MERCER PA-
815 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHERN MERCER
COUNTIES...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
SALEM...MOVING EAST AT 40 MPH.  THE NATIONAL WEATHER SERVICE IN
CLEVELAND HAS ISSUED A TORNADO WARNING ON THIS STORM.

THIS STORM WILL BE NEAR THE WESTERN BORDER OF MERCER AND LAWRENCE
COUNTIES AT AROUND 845 PM.

MONITOR THE PROGRESS OF THIS STORM AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4136 8010 4087 8022 4098 8053 4130 8053
      4138 8052

15
Special weather statement, May 23, 7:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT MON MAY 23 2011

OHZ048-057-240145-
COSHOCTON OH-MUSKINGUM OH-
846 PM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MUSKINGUM AND
COSHOCTON COUNTIES...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 843 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN
DAYTON AND COLUMBUS...MOVING EAST AT 45 MPH.  THE NATIONAL
WEATHER SERVICE IN WILMINGTON HAS ISSUED MULTIPLE SEVERE
THUNDERSTORM WARNINGS ON THESE STORMS.

THE LINE OF STORMS WILL BE NEAR THE WESTERN BORDER OF MUSKINGUM AND
COSHOCTON COUNTIES AT AROUND 945 PM.

MONITOR THE PROGRESS OF THESE STORMS AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3995 8221 4016 8219 4025 8219 4023 8218
      4021 8218 3981 8209 3981 8216 3982 8217
      3990 8217 3991 8224 3994 8224

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 23, 8:05 PM EST
Where
Mercer County, 0.69 mi N of Sharon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.260, -80.500

Hail, Mercer

When
May 23, 8:05 PM EST
Where
Mercer County, Transfer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.330, -80.430

Thunderstorm Wind, Mercer

When
May 23, 8:10 PM EST
Where
Mercer County, 2.13 mi S of West Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.150, -80.442

PA state official reports that several trees are down in Shenango Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317581, 317582, 317583.